Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 14, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 30, 2005, 4:24 AM CST for Emmet County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2005, 4:24 AM CST (10:24 UTC)
- Expired
- Mar 30, 2005, 4:45 AM CST
- In force
- 21 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 2491 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 301024 SVRDMX IAC063-301045- /O.NEW.KDMX.SV.W.0014.050330T1024Z-050330T1045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 424 AM CST WED MAR 30 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN EMMET COUNTY IN NORTHWEST IOWA. * UNTIL 445 AM CST. * AT 422 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR ESTHERVILLE...OR 21 MILES NORTHEAST OF SPENCER...AND MOVING NORTH AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ESTHERVILLE MUNICIPAL AIRPORT BY 430 AM CST. THE LOCATIONS OF WALLINGFORD AND GRUVER ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4326 9492 4326 9470 4350 9466 4349 9492 $$ COGIL
2 follow-up statements
000 WWUS53 KDMX 301031 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 431 AM CST WED MAR 30 2005 IAC063-301045- /O.CON.KDMX.SV.W.0014.000000T0000Z-050330T1045Z/ EMMET IA- 431 AM CST WED MAR 30 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN EMMET COUNTY UNTIL 445 AM CST... AT 430 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR ESTHERVILLE...OR 26 MILES NORTHEAST OF SPENCER...AND MOVING NORTH AT 50 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR ESTHERVILLE MUNICIPAL AIRPORT BY 433 AM CST. THE LOCATIONS OF WALLINGFORD AND GRUVER ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4326 9492 4326 9470 4350 9466 4349 9492 $$ COGIL
000 WWUS53 KDMX 301045 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 445 AM CST WED MAR 30 2005 IAC063-301055- /O.EXP.KDMX.SV.W.0014.000000T0000Z-050330T1045Z/ EMMET IA- 445 AM CST WED MAR 30 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN EMMET COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 445 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. AT 428 AM CST...NICKEL SIZE HAIL WAS REPORTED 4 MILES SOUTH OF ESTHERVILLE. LAT...LON 4326 9492 4326 9470 4350 9466 4349 9492 $$ COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:34 AM CST, 50 minutes earlier.
Area forecast discussion, Mar 30, 3:34 AM CST, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 334 AM CST WED MAR 30 2005 .DISCUSSION... PRIMARY CONCERN WL BE CONVECTIVE TRENDS AND SVR POTENTIAL TDA FOLLOWED BY WND AND LINGERING PCPN TNGT. CURRENT SITUATION HAS POTENT SHRT WV LIFTING ACRS KS WITH 110+KT SPEED MAX ROUNDING TROF INTO OH VLY. UPR LVL DVRG AHD OF TROF AND IN LEFT EXIT RGN OF JET SEGMENT AIDING UVM ACRS MO RVR VLY. XPC CONVECTION TO CONT EXPANDING THIS MRNG ACRS IA. FIRST AREA OF CONCERN WL BE WRN SXNS. QG FORCING MAX OVR NE AND LOBE INTO MO WL LIFT INTO IA SHRTLY ALG WITH NEGATIVE H7/H5 THETA-E LAPSE RATES ADVECTING NWD AS WELL. SOME THETA-E ADVCTN FM SIOUXLAND INTO MN...BUT MOST OF FORCING APPRS TO BE KINEMATIC AND ASSOCD WITH STG FRONTOGENETICAL RESPONSE AREA ON ERN FRINGE OF DEFORMATION ZN. THIS PCPN AREA SHOULD EXPAND AND WORK ITS WAY EWD ACRS NWRD 2/3RDS OF IA TDA. LOOKING FOR RAPID CONVECTIVE DVLPMT FARTHER E THIS MRNG. 08Z SFC ANLYS PLACES SFC LOW BTWN KRSL-KSLN AND MDLS BRING LOW TO FAR SERN CORNER OF NE JUST AFT 15Z. NAM ERODES CIN BY 15Z ACRS SWRN IA WITH MLCAPES AOA 600 J/KG...BUILDING TO AOA 1000 J/KG BY 18Z OVR ERN IA. THIS LOOK RESONABLE GIVEN MLCAPES ARE ALREADY AOA 500 J/KG APCHG MO RVR WITH CIN DOWN TO 75 J/KG...AND LTL CLOUD COVER S. SHEAR WL BE THE ONLY QUESTION. DEEP AND SHALLOW SHEAR ADEQUATE AT INITIATION FOR SUPERCELLS AND TORNADOES...BUT QUICKLY PUSHES EWD OUT OF FA BY 18Z SO SVR WINDOW LOOKS FAIRLY SMALL. LCL/LFC VALUES SEEM HIGH TOO SO ALTHOUGH THERE COULD BE AN ISOLD TORNADO...OUR BEST THREAT MAY BE HAIL AND WIND. TEMP WISE...AGN STAYED AOA HIGH END OF GUIDANCE WHICH IS GENERALLY NAM MOS. BECAUSE OF THIS THINKING...IOWA SVR WX AWARENESS WEEK TORNADO DRILL AND ASSOCD WATCH AND WRNG TESTS WL BE POSTPONED TIL TMRW. SAME TIMES AS SCHEDULED FOR TDA. XPC DEFORMATION ZN PCPN TO LINGER ACRS FA THRU MUCH OF NIGHT...SPCLLY NERN HLF SO HAVE RAISED POPS THRU CHC...LIKELY AND CATEGORICAL CATEGORIES FM S-N. EVEN HELD SLGT CHCS INTO FAR NERN PTNS EARLY TMRW. WND WISE...NICE ISALLOBARIC COUPLET INDICATED ACRS SFC FEATURES ATTM AND THIS SHOULD CROSS FA TNGT. ONLY THING HOLDING BACK ADVY WL BE ONGOING PCPN AND UVM WHICH COULD TEMPER FCST MIXING SOMEWHAT. WENT WITH HIGHER NAM MOS VALUES FOR WNDS. LTL WX IN LATER PDS BUT DID ADD MENTION OF SLGT CHCS THU NGT AS WEAK NW FLOW SHRT WV DROPS DOWN MO VLY. FOLLOWED BLEND OF GUIDANCE WITH TNGT THRU FRI WITH FOLLOWING XCPTNS...FCST SOUNDINGS WITH MIXING SUGGEST NUDGE TWRD HIGHER END OF GUIDANCE THU...AND LOWER END FRI. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SMALL
Hazardous weather outlook, Mar 29, 5:28 AM CST, 22 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 528 AM CST TUE MAR 29 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-301200- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 528 AM CST TUE MAR 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CROSS THE MISSOURI RIVER INTO IOWA THIS EVENING...AND THEN INCREASE IN COVERAGE OVERNIGHT. MOST OF THE SHOWERS AND STORMS WILL AFFECT THE NORTHWEST HALF OF THE STATE...AND A FEW MAY PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND A FEW THUNDERSTORMS WILL LINGER ACROSS IOWA WEDNESDAY... ESPECIALLY NORTHEASTERN PORTIONS. A FEW OF THE STORMS MAY AGAIN PRODUCE SMALL HAIL AND GUSTY WINDS DURING THE MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY AT THIS TIME. SMALL
In the hours before
Special weather statement, Mar 30, 4:07 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 407 AM CST WED MAR 30 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-301800- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 407 AM CST WED MAR 30 2005 ...IOWA SEVERE WEATHER AWARENESS WEEK TORNADO WATCH AND WARNING TESTS AND DRILLS POSTPONED... THUNDERSTORMS...A FEW ABOVE SEVERE CRITERIA...AND OTHERS JUST BELOW CRITERIA ARE CURRENTLY IN PROGRESS ACROSS NORTHERN IOWA THIS MORNING...AND ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS THE REMAINDER OF THE STATE LATER TODAY. SOME OF THE STORMS MAY BE SEVERE WITH THE EASTERN HALF OF IOWA UNDER A SLIGHT RISK OF SEVERE WEATHER...AND FAR EASTERN PORTIONS UNDER A MODERATE RISK. TO AVOID POSSIBLE CONFUSION BETWEEN CURRENT WEATHER WITH POSSIBLE WATCHES AND WARNINGS...AND TEST DRILLS AND WARNINGS...THE IOWA SEVERE WEATHER AWARENESS WEEK TORNADO DRILL AND ASSOCIATED TEST TORNADO WATCH AND WARNINGS WILL BE POSTPONED UNTIL THURSDAY. THE DRILL AND TESTS THURSDAY WILL OCCUR AT THE SAME TIMES AS SCHEDULED FOR TODAY. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:38 AM CST | Severe Thunderstorm Warning | DMX | Kossuth | 22 min |
| Mar 30, 9:21 AM CST | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 45 min |
| Mar 30, 10:00 AM CST | Severe Thunderstorm Warning | DMX | Ringgold | 45 min |
| Mar 30, 10:58 AM CST | Severe Thunderstorm Warning | DMX | Wayne | 47 min |
| Mar 30, 11:20 AM CST | Severe Thunderstorm Warning | DMX | Polk | 28 min |
| Mar 30, 11:24 AM CST | Severe Thunderstorm Warning | DMX | Calhoun | 36 min |
| Mar 30, 11:31 AM CST | Severe Thunderstorm Warning | DMX | Dallas | 29 min |
| Mar 30, 12:06 PM CST | Severe Thunderstorm Warning | DMX | Story | 24 min |
| Mar 30, 12:13 PM CST | Tornado Warning | DMX | Webster | 32 min |
| Mar 30, 12:43 PM CST | Tornado Warning | DMX | Hamilton, Webster | 32 min |
| Mar 30, 12:55 PM CST | Severe Thunderstorm Warning | DMX | Dallas | 50 min |
| Mar 30, 12:55 PM CST | Tornado Warning | DMX | Wright | 35 min |
| Mar 30, 1:21 PM CST | Severe Thunderstorm Warning | DMX | Butler | 39 min |
| Mar 30, 1:33 PM CST | Severe Thunderstorm Warning | DMX | Poweshiek | 42 min |
| Mar 30, 1:43 PM CST | Tornado Warning | DMX | Cerro Gordo | 32 min |
| Mar 30, 1:46 PM CST | Severe Thunderstorm Warning | DMX | Bremer | 44 min |
| Mar 30, 1:51 PM CST | Tornado Warning | DMX | Worth | 39 min |
| Mar 30, 2:36 PM CST | Severe Thunderstorm Warning | DMX | Jasper | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.